MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650
Medical Device Problem Codes Battery Problem (2885); Connection Problem (2900)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that six batteries had a poor mechanical connection that were unable to be secured.It was also reported that one of those batteries also had a critical battery alarm when the battery capacity was at 85 percent.It was also reported that another battery had communication errors and power disconnect alarms.Six of the batteries were removed from service and one remains in use.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no.(b)(4).Heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no, (b)(4).Heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #:(b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no, (b)(4).Heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no, (b)(4).Heartware ventricular assist system ¿ battery, model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no, (b)(4).Heartware ventricular assist system ¿ battery model #: 1650/ catalog #: 1650/ expiration date: 31-mar-2021 / serial #: (b)(4), udi #: (b)(4), device available for evaluation: no, device evaluated by mfr: no, device evaluation anticipated, but not yet begun, mfg date: 10-mar-2020, labeled for single use: no, (b)(4).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device analysis an investigation completion.Product event summary: (b)(4) batteries ((b)(6)) were returned for evaluation.(b)(4) batteries ((b)(6)) were not returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis of the returned batteries revealed that the devices passed visual inspection and functional testing; the batteries were able to adequately connect to a controller with no anomalies observed.Log file analysis revealed that the controller in use during the reported event contained a feature that records whether a power source experienced a communication error or a disconnection within each 15-minute interval.Review of the alarm log file did not reveal any power disconnect alarms within the analyzed period; however, review of the data log file revealed instances involving (b)(6), where the batteries' relative state of charge (rsoc) were between 101-201, which is indicative of communication errors.A communication error will trigger a power disconnect alarm if the other power source is a battery with a rsoc greater than 25%.Review of the alarm log file revealed one (1) critical battery alarm due to a communication error involving (b)(6).As a result, the reported communication error, critical battery alarm and power disconnect alarms events were confirmed.The reported poor mechanical connection event involving (b)(6), and (b)(6) was not confirmed.The reported poor mechanical connection event involving (b)(6) could not be confirmed.The batteries (b)(6) were lubricated prior to release.There is no evidence that a power source lubrication procedure was performed on (b)(6).Applicable risk documentation and experience with events of similar circumstances were considered, a possible root cause of the reported poor mechanical connection event can be attributed, but not limited, to connector damage.The most likely root cause of the reported critical battery alarm event can be attributed to a communication error between the controller and battery.Possible root causes of the communication errors, and resulting power disconnect alarms, can be attributed to a momentary disconnection on the communication pins of the controller, the controller not receiving responses from the batteries, and/or due to the packet error checking method detecting bit errors.Battery (b)(6) d9: yes, return date: 11-aug-2022 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01, b15 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 battery (b)(6) d9: yes, return date: 11-aug-2022 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01, b15 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 battery (b)(6) d9: yes, return date: 11-aug-2022 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01, b15 h6: fda results code(s): c04 h6: fda conclusion code(s): d02 battery (b)(6) h3: yes h6: fda method code(s): b15, b17 h6: fda results code(s): c19 h6: fda conclusion code(s): d14 battery (b)(6) d9: yes, return date: 11-aug-2022 h3: yes dev rtn to mfr? yes h6: fda method code(s): b01, b15 h6: fda results code(s): c04 h6: fda conclusion code(s): d02 battery (b)(6) h3: yes h6: fda method code(s): b15, b17 h6: fda results code(s): c04 h6: fda conclusion code(s): d02 investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
paula bixby
8200 coral sea st ne
mounds view, MN 55112
7635055378
MDR Report Key14733784
Report Number3007042319-2022-05441
Device Sequence Number5800179
Product Code DSQ
UDI-Device Identifier00888707006873
UDI-Public00888707006873
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2021
Device Model Number1650
Device Catalogue Number1650
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2022
Supplement Date Received by Manufacturer10/28/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date10/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD
Patient Age62 YR
Patient SexMale